Mar 25, 2010
I have had an AIDS diagnosis since 2007. I have been on Atripla since then and my viral load is less than 50 but my t-cells have not broken the magic mark of 200 (new labs due in April). I have been experiencing extreme exhaustion daily even though I get the recommended 8 hours of sleep per day. I have read about the anemia issue but those numbers are always good. Could there be another reason for this? I have a full-time job but I am concerned that the hours, 1:30P to 10P are the culprit or is this just a natural progression to be expected with the disease. Should I consider going to part-time and not working so much? I am an Engineer in an office building, but the work is not that difficult. What do you think?
Response from Dr. Frascino
HIV/AIDS-associated fatigue is an extremely common and oh-so-annoying complication of being virally enhanced. The cause often turns out to be multifactorial, meaning there is often a number of underlying factors working in tandem to zap our zip. The best approach is to work closely with your HIV specialist physician to uncover all the potentially contributing and underlying causes and then to specifically treat each one. Anemia certainly is a common culprit. It's good that you checked for this. Other common underlying causes include:
1. Psychological problems: depression, stress and anxiety.
2. Medicament side effects: this can be both HIV-related drugs as well as non-HIV prescription medications and over-the-counter products as well. Both drug-drug interactions and drug side effects/toxicity need to be considered.
3. Occult infection: both opportunistic due to your low CD4 count and non-opportunistic as well.
4. Inadequate attention to basic daily requirements, including sleep, rest, exercise and diet.
5. Hormonal imbalances, including low testosterone (hypogonadism), low thyroid hormone level (hypothyroidism) and adrenal insufficiency.
In addition to these, there are many other not-quite-so-common causes, such as sleep apnea, etc. You can read about all the underlying causes in the archives of this forum. We have an entire chapter devoted to the causes of HIV-related fatigue. I'd suggest you check it out and make a list of potential underlying causes. Then talk to your HIV specialist. A bit of cooperative detective work should help identify the underlying problems.
Ultimately, if you remain fatigued after identification and treatment of all the underlying conditions, you could consider having your HIV specialist put you on work restriction or even temporary disability to see if the fatigue improves with removal of work-related stress and a more normal sleeping schedule. There are also symptomatic medications that could be tried, such as Provigil. Again, you can read much more about this in the archives. As you probably guessed, we have a chapter devoted to treatment of HIV-associate fatigue as well.
Good luck. I hope your energy batteries are soon recharged.
Hiv with Throat Cancer (LATE DIAGNOSIS OF HIV AND RESULTING OPPORTUNISTIC COMPLICATIONS, 2010)
- Why HIV Cause Tiredness?
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- After Being Exposed To Hpv How Long Does It Take For Signs Of Cervical Cancer To Appear
- Are Red Bumps A Sign Of An Std?
- If Bodily Fluid Hits Just Your Skin Are You At Risk Of Std's?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.